0
Communications to the Editor |

Fatal Pulmonary Hemorrhage During High-Dose Valproate Monotherapy FREE TO VIEW

Charles Sleiman, MD; Olivier Raffy, MD; Catherine Roué, MD; Hervé Mal, MD
Author and Funding Information

Centre Hospitalier de Chartres Chartres, France

Correspondence to: Charles Sleiman, MD, Centre Hospitalier de Chartres, Service de Pneumologie, B. P. 407, 28000 Chartres, France



Chest. 2000;117(2):613. doi:10.1378/chest.117.2.613
Text Size: A A A
Published online

To the Editor:

Valproic acid is a widely used antiepileptic drug. Liver toxicity is the major serious described side effect.1 Thrombocytopenia can also occur; however, few patients with this complication require drug discontinuation. Up to now, pulmonary hemorrhage has not yet been described. We report the case of a thrombocytopenia-related fatal pulmonary hemorrhage in a patient receiving valproate monotherapy.

A 30-year-old woman with mental retardation was admitted to our hospital with fever, cough, and dyspnea. She had received valproic acid since the age of 20 for generalized seizure disorder. Three weeks before admission, she presented an episode of viral rhinopharyngitis. On physical examination, she had bruising with cutaneous ecchymotic areas on her upper and lower extremities. Crackles were heard over both lungs. Her consciousness level was normal. Chest radiographs revealed lower lobe infiltrates. At admission, laboratory data revealed the following : hematocrit, 15%; hemoglobin, 4.9 g/dL ; WBC count, 3000/μL; and platelet count, 15,000/μL. Arterial blood gas analysis while breathing oxygen via a face mask (3 L/min) revealed pH of 7.46; Pao2, 59 mm Hg; and Paco2, 33 mm Hg. Initial serum valproate level was 124 μg/mL (therapeutic range, 50 to 100 μg/mL). Broad-spectrum antibiotics were administered, and transfusions of packed RBCs and platelets were given, rising her platelet count to 50,000/μL and hemoglobin to 8 g/dL. A bone marrow aspirate was performed, showing a myelodysplastic syndrome probably related to a toxic effect of valproate. On day 2, she developed hemoptysis. Bronchoscopy revealed blood throughout the airways consistent with alveolar hemorrhage on cytologic examination of the lavage fluid. Results of bloody lavage fluid, blood, and urine cultures were negative. On day 3, chest radiographs revealed evolving diffuse bilateral infiltrates and the patient developed a severe respiratory failure with cardiac arrest and died.

Bone marrow suppression and cardiorespiratory failure have been reported in fatal valproate overdoses23; however, to our knowledge, this is the first case of fatal pulmonary hemorrhage during long-term valproate monotherapy. Despite the fact that hematologic complications of valproic acid are usually mild, our patient died of diffuse alveolar hemorrhage related to thrombocytopenia. It has been suggested that viral infections may cause clinically significant episodes of thrombocytopenia in patients taking valproate.4 Thus, the rhinopharyngitis noted 3 weeks before admission may have precipitated thrombocytopenia in our patient. This observation suggests that fatal complication with bone marrow depression can appear several years after initiation of valproate therapy. In long-term therapy, serum valproate levels and platelet function monitoring are required in case of ecchymosis or viral infection and in patients about to have surgery.

References

Koch-Wesser, J, Browne, TR (1980) Drug therapy of valproic acid.N Engl J Med302,661-666. [PubMed] [CrossRef]
 
Schnabel, R, Rambeck, B, Janssen, F Fatal intoxication with sodium valproate [letter].Lancet1984;1,221-222
 
Boillot, A, Bourgeois, F, Barale, F, et al Atteinte médullaire mortelle au cours d’une intoxication aigue volontaire par dipropylacétate de sodium [letter]. Nouv Press Med. 1981;;10 ,.:2038
 
Vadney, V Unusual clusters of valproate-associated thrombocytopenia.J Epilepsy1992;5,186-190
 

Figures

Tables

References

Koch-Wesser, J, Browne, TR (1980) Drug therapy of valproic acid.N Engl J Med302,661-666. [PubMed] [CrossRef]
 
Schnabel, R, Rambeck, B, Janssen, F Fatal intoxication with sodium valproate [letter].Lancet1984;1,221-222
 
Boillot, A, Bourgeois, F, Barale, F, et al Atteinte médullaire mortelle au cours d’une intoxication aigue volontaire par dipropylacétate de sodium [letter]. Nouv Press Med. 1981;;10 ,.:2038
 
Vadney, V Unusual clusters of valproate-associated thrombocytopenia.J Epilepsy1992;5,186-190
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543